Alert archive / Wyoming / High Wind Warnings in 2012
High Wind Warning 1, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Jan 4, 2012, 2:28 PM MST for Park County, Wyoming. It took effect at Jan 4, 2012, 8:00 PM MST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2012, 2:28 PM MST (21:28 UTC)
- In effect from
- Jan 4, 2012, 8:00 PM MST
- Expired
- Jan 5, 2012, 11:00 AM MST
- In force
- 15 hr
- Issued by
- NWS Riverton, WY
County Park County, WY
The radar
The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2736 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
029 WWUS75 KRIW 042128 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 228 PM MST WED JAN 4 2012 ...HIGH WINDS EXPECTED ALONG THE CODY FOOTHILLS TONIGHT AND THURSDAY MORNING... .A STRENGTHENING WESTERLY FLOW ALOFT AHEAD OF AN APPROACHING COLD FRONT COMBINED WITH AN INCREASED SURFACE PRESSURE GRADIENT WILL CREATE THE SETUP FOR HIGH WINDS TONIGHT AND THURSDAY MORNING ALONG THE CODY FOOTHILLS. WYZ003-051100- /O.UPG.KRIW.HW.A.0001.120105T0600Z-120105T1800Z/ /O.NEW.KRIW.HW.W.0001.120105T0300Z-120105T1800Z/ CODY FOOTHILLS- INCLUDING THE CITIES OF...CODY...MEETEETSE 228 PM MST WED JAN 4 2012 ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 11 AM MST THURSDAY... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 11 AM MST THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * SUMMARY AND TIMING...WINDS WILL ONCE AGAIN INCREASE ACROSS THE CODY FOOTHILLS TONIGHT AND CONTINUE THROUGH THURSDAY MORNING. HIGH WINDS WILL LIKELY BE BLOWING IN THE CLARK'S FORK GAP ALL NIGHT BUT THE HIGHEST POTENTIAL FOR HIGH WINDS ACROSS THE MAJORITY OF THE CODY FOOTHILLS WILL BE AFTER MIDNIGHT INTO THURSDAY MORNING. * WIND...WEST 30 TO 40 MPH WITH GUSTS TO 60 MPH. EVEN STRONGER GUSTS IN EXCESS OF 70 MPH ARE QUITE POSSIBLE ON THE WEST SIDE OF CLARK. * IMPACTS...TRAVELLERS ALONG HIGHWAY 120...ESPECIALLY BETWEEN MILE MARKERS 120 AND 128 SOUTH OF CLARK AND MILE MARKERS 75 TO 80 SOUTH OF CODY SHOULD REMAIN ALERT FOR VERY STRONG AND ERRATIC WIND GUSTS. RESIDENTS OF CODY AND CLARK SHOULD SECURE ANY LOOSE OUTDOOR ITEMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET AT WYOROAD.INFO. && $$ SKRBAC
3 follow-up statements
206 WWUS75 KRIW 050333 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 833 PM MST WED JAN 4 2012 ...HIGH WINDS EXPECTED ALONG THE CODY FOOTHILLS TONIGHT AND THURSDAY MORNING... .A STRENGTHENING WESTERLY FLOW ALOFT AHEAD OF AN APPROACHING COLD FRONT COMBINED WITH AN INCREASED SURFACE PRESSURE GRADIENT WILL CREATE THE SETUP FOR HIGH WINDS TONIGHT AND THURSDAY MORNING ALONG THE CODY FOOTHILLS. WYZ003-051200- /O.CON.KRIW.HW.W.0001.000000T0000Z-120105T1800Z/ CODY FOOTHILLS- INCLUDING THE CITIES OF...CODY...MEETEETSE 833 PM MST WED JAN 4 2012 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY. * SUMMARY AND TIMING...STRONG WINDS WILL CONTINUE TO INTENSIFY AND BECOME MORE WIDESPREAD ALONG THE CODY FOOTHILLS LATE THIS EVENING AND CONTINUE THROUGH THURSDAY MORNING. HIGH WINDS WILL LIKELY BE BLOWING IN THE CLARK'S FORK GAP ALL NIGHT BUT THE HIGHEST POTENTIAL FOR HIGH WINDS ACROSS THE MAJORITY OF THE CODY FOOTHILLS WILL BE AFTER MIDNIGHT INTO THURSDAY MORNING. * WIND...WEST 30 TO 40 MPH WITH GUSTS TO 60 MPH. EVEN STRONGER GUSTS IN EXCESS OF 70 MPH ARE QUITE POSSIBLE ON THE WEST SIDE OF CLARK. A WIND GUST OF 55 MPH WAS RECORDED ALONG HIGHWAY 120 EIGHT MILES SOUTH OF CLARK AT 715 PM. * IMPACTS...TRAVELERS ALONG HIGHWAY 120...ESPECIALLY BETWEEN MILE MARKERS 120 AND 128 SOUTH OF CLARK AND MILE MARKERS 75 TO 80 SOUTH OF CODY SHOULD REMAIN ALERT FOR VERY STRONG AND ERRATIC WIND GUSTS. RESIDENTS OF CODY AND CLARK SHOULD SECURE ANY LOOSE OUTDOOR ITEMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET AT WYOROAD.INFO. && $$ AEM
715 WWUS75 KRIW 050950 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 250 AM MST THU JAN 5 2012 ...HIGH WINDS EXPECTED ALONG THE CODY FOOTHILLS THIS MORNING... .A STRENGTHENING WESTERLY FLOW ALOFT AHEAD OF AN APPROACHING COLD FRONT COMBINED WITH AN INCREASED SURFACE PRESSURE GRADIENT WILL CREATE THE SETUP FOR HIGH WINDS THIS MORNING ALONG THE CODY FOOTHILLS. WYZ003-051800- /O.CON.KRIW.HW.W.0001.000000T0000Z-120105T1800Z/ CODY FOOTHILLS- INCLUDING THE CITIES OF...CODY...MEETEETSE 250 AM MST THU JAN 5 2012 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING. * SUMMARY AND TIMING...STRONG WINDS WILL CONTINUE TO INTENSIFY AND BECOME MORE WIDESPREAD ALONG THE CODY FOOTHILLS THIS MORNING. * WIND...WEST 30 TO 40 MPH WITH GUSTS TO 60 MPH. WIND GUSTS IN EXCESS OF 70 MPH ARE POSSIBLE ON THE WEST SIDE OF CLARK. A WIND GUST OF 58 MPH WAS RECORDED ALONG HIGHWAY 120 EIGHT MILES SOUTH OF CLARK AT 815 PM. * IMPACTS...TRAVELERS ALONG HIGHWAY 120...ESPECIALLY BETWEEN MILE MARKERS 120 AND 128 SOUTH OF CLARK AND MILE MARKERS 75 TO 80 SOUTH OF CODY SHOULD REMAIN ALERT FOR VERY STRONG AND ERRATIC WIND GUSTS. RESIDENTS OF CODY AND CLARK SHOULD SECURE ANY LOOSE OUTDOOR ITEMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET AT WYOROAD.INFO. && $$
290 WWUS75 KRIW 051756 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 1056 AM MST THU JAN 5 2012 WYZ003-051900- /O.EXP.KRIW.HW.W.0001.000000T0000Z-120105T1800Z/ CODY FOOTHILLS- INCLUDING THE CITIES OF...CODY...MEETEETSE 1056 AM MST THU JAN 5 2012 ...HIGH WIND WARNING WILL EXPIRE AT 11 AM MST THIS MORNING... THE HIGH WIND WARNING WILL EXPIRE AT 11 AM MST THIS MORNING. WIND HAS DECREASED ACROSS THE WARNED AREA THIS MORNING. OCCASIONAL GUSTS OF 50 TO 60 MPH MAY REMAIN POSSIBLE INTO THE AFTERNOON...BUT WIDESPREAD HIGH WIND IS NO LONGER EXPECTED. THEREFORE...THE HIGH WIND WARNING WILL BE ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Jan 4, 2:24 PM MST, 4 minutes earlier.
Area forecast discussion, Jan 4, 2:24 PM MST, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 224 PM MST WED JAN 4 2012 .SHORT TERM...TONIGHT THROUGH SATURDAY CONSIDERABLE HIGH CLOUDS STILL SPILLING OVER THE EAST SIDE OF THE RIDGE BUT THESE SHOULD DECREASE SOME OVERNIGHT AS THE RIDGE AXIS MOVES OVERHEAD. THREAT OF HIGH WINDS ARE STILL THERE FOR THE CODY FOOTHILLS OVERNIGHT AS THE RIDGE AXIS PASSES OVERHEAD ALLOWING FOR INCREASING MOUNTAIN TOP FLOW...INCREASING THERMAL AND PRESSURE GRADIENT AND POTENTIALLY SOME SUPPORT FROM THE UPPER JET BY MORNING. WINDS HAVE BEEN BLOWING ALL DAY AT THE CLARK 8SSW SENSOR WITH GUSTS OF 40 TO 50 MPH WITH GUSTS IN THE 30S ON THE WEST SIDE OF CODY. THERE COULD BE A BRIEF LULL THIS EVENING BUT OPTED TO NOT ONLY UPGRADE THE HIGH WIND WATCH BUT TO START IT AT 03Z INSTEAD OF 06Z. THE BEST SUPPORT STILL LOOKS TO BE DURING THE EARLY MORNING HOURS BUT THE NEW 18Z WRF IS DEPICTING SOME HIGH WINDS AS EARLY AS 03Z. COLD FRONT APPROACHES LATE IN THE DAY OR EARLY EVENING WHICH SHOULD SHUT OFF THE HIGH WINDS. THERE IS STILL A CHANCE THAT THE HIGH WINDS COULD CONTINUE BEYOND 18Z THURSDAY BUT THE NEXT SHIFT OR TWO CAN WATCH THIS CLOSELY. THE APPROACHING DISTURBANCE PASSES THROUGH THURSDAY NIGHT INTO FRIDAY MORNING WITH A RATHER SHALLOW FRONT AND POTENTIALLY SOME MOUNTAIN FLURRIES OR BRIEF LIGHT SNOW ACROSS THE NORTHERN HALF. NOT MUCH SUPPORT OR MOISTURE FOR LOWER ELEVATION SNOW SO SLIGHT CHANCES STILL LOOK GOOD. FRONT DIES OUT AROUND CASPER FRIDAY MORNING SO POTENTIAL FOR LOW CLOUDS AND FOG EXIST ACROSS NATRONA COUNTY AND HAVE ADDED IN PATCHY FOG IN THE 12Z-18Z FRIDAY PERIOD. THE FRIDAY NIGHT...SATURDAY SYSTEM IS A CHALLENGE AS THE NAM AND ECMWF SPLIT THIS SYSTEM A LITTLE FURTHER WEST THUS MISSING OUR AREA ENTIRELY. THE GFS SOLUTION COMES IN AT A SLIGHTLY FURTHER NORTH LATITUDE AND DOESN'T SPLIT IT UNTIL IT COMES ONSHORE BRINGING THE LOW ACROSS IDAHO WITH A MUCH BETTER CHANCE OF SNOW FOR AT LEAST THE WESTERN AND SOUTHERN HALF. FORECAST IS A COMPROMISE RIGHT SNOW WITH CHANCE POPS IN THE WESTERN MOUNTAINS AND A SLIGHT CHANCE FOR THE LOWER ELEVATIONS OF THE WEST AND EVEN A SLIGHT CHANCE IN SOUTHERN SWEETWATER ON SATURDAY. TEMPERATURES WILL COOL CONSIDERABLY FOR THE MOUNTAINS THURSDAY INTO FRIDAY. HIGHS WILL BE QUITE TRICKY THURSDAY IN THE TRAPPED INVERSION AREAS AS THE INVERSIONS WEAKEN WITH COLD AIR ADVECTION ALOFT AND THE APPROACHING TROUGH AND INCREASING PRESSURE GRADIENT. SOME AREAS COULD ACTUALLY SEE THEIR HIGHS OCCUR IN THE EVENING... ESPECIALLY FROM THE WIND RIVER BASIN NORTH TO THE BIGHORN BASIN. LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY A WEAK WEATHER SYSTEM WILL MOVE THROUGH THE REGION ON SATURDAY WITH SOME CLOUDS AND MAINLY MOUNTAIN LIGHT SNOWFALL...WITH GRADUAL CLEARING ON SATURDAY NIGHT...SNOWFALL WILL MOST LIKELY TAPER OFF TO FLURRIES BY SAT PM. THE MODELS ARE TRYING TO SPLIT THIS SYSTEM...A COMMON OCCURRENCE THIS WINTER BUT THERE IS STILL SOME UNCERTAINTY JUST HOW FAR THE MAIN ENERGY FROM THIS SYSTEM WILL TRACK SOUTH OF WY. NW FLOW ALOFT SETTLES IN ON SUNDAY WITH DRY CONDITIONS EXPECTED. WARMING TEMPS ALOFT WILL STEEPEN BASIN INVERSIONS ONCE AGAIN. MILDER HIGH TEMPS IN THE MIXED AREAS VERSUS THE BASIN INVERSIONS. MONDAY LOOKS DRY AS WELL WITH BREEZY AREAS IN FAVORED LOCATIONS. WARMER HIGHS EXPECTED. THE BASIN INVERSIONS SHOULD EASE A BIT AND WILL FORECAST A LITTLE MILDER HIGHS IN THOSE PLACES. AN INTERESTING CHANGE IN THE WEATHER PATTERN STARTS LATER TUESDAY INTO WEDNESDAY. A WEATHER SYSTEM DROPS SOUTH OUT OF CANADA BRINGING ARCTIC AIR WITH IT. THE STRONG COLD FRONT MOVES THROUGH MONTANA TUESDAY AND BARRELS SOUTH INTO WY TUESDAY NIGHT. WOULD EXPECT SOME LIGHT SNOW AND BRISK WIND TUESDAY NIGHT INTO WEDNESDAY ALONG WITH MUCH COLDER TEMPS. WILL SEE HOW THE MODELS HANDLE THIS CHANGE OVER THE COMING RUNS. AVIATION.../00Z ISSUANCE/ ALL TERMINALS TO BE VFR THROUGH 00Z/FRIDAY WITH UPPER LEVEL RIDGE GRADUALLY FLATTENING IN RESPONSE TO ENERGY COMING INTO THE PACIFIC NORTHWEST. MOUNTAINTOP WINDS WILL BACK TO THE WEST AND INCREASE LATE TONIGHT...ESPECIALLY BETWEEN 06Z AND 12Z/THURSDAY AS THIS RIDGE FLATTENS. WIND AT KCPR AND KCOD IS THE MAIN FORECAST ISSUE TO ADDRESS WITH THIS PACKAGE...WINDS AT KCOD WILL FLUCTUATE BETWEEN VARIABLE WITH OCCASIONAL GUSTS FROM THE WEST/SOUTHWEST FOR MUCH OF AFTERNOON...GUSTS WILL BECOME MORE FREQUENT TONIGHT AS THE SURFACE PRESSURE GRADIENT STRENGTHENS OVER CENTRAL AND NORTHEAST WYOMING. SOUTHWEST WIND OF 20-35KTS TO BE COMMON AT KCPR THROUGH MOST OF THIS PERIOD...PEAKING OVERNIGHT. WIND AND TURBULENCE IN THE IMMEDIATE 25NM RADIUS AROUND KCOD IN THE CODY FOOTHILLS WILL LIKELY BE SIGNIFICANTLY STRONGER AFTER 06Z/THURSDAY. MODEL SOUNDINGS STILL INDICATE 725MB WINDS AT 50KTS PERPENDICULAR TO THE ABSAROKA RANGE BY 12Z/THURSDAY. LLWS IS A POSSIBILITY AT KLND OVERNIGHT AS THE SURFACE IS LIKELY TO REMAIN TRAPPED AS MOUNTAIN TOP WINDS BECOME STRONG FROM THE SOUTHWEST AFTER 06Z THU...HOWEVER MODEL SOUNDINGS ARE NOT ADVERTISING STRONG ENOUGH SHEAR TO MENTION IN THE TAF QUITE YET...BUT THE MOST FAVORABLE TIME FOR SHEAR WILL BE BETWEEN 06Z AND 18Z THU...WITH SOME GUSTS POSSIBLY MIXING DOWN BETWEEN 18 AND 00Z. FIRE WEATHER... STRONG WINDS ARE EXPECTED AGAIN TONIGHT AND THURSDAY ACROSS THE CODY FOOTHILLS WITH WINDY CONDITIONS ALSO FROM JEFFREY CITY TO CASPER. STRONG TEMPERATURE INVERSIONS WILL HOLD ACROSS THE CENTRAL BASIN AND WESTERN VALLEYS INTO THURSDAY MORNING. A COLD FRONT WILL PUSH SOUTHEAST ACROSS THE AREA THURSDAY NIGHT AND FRIDAY MORNING WITH A CHANCE OF LIGHT MOUNTAIN SNOW AND A SLIGHT CHANCE OF SNOW OR FLURRIES EAST OF THE DIVIDE. && .RIW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 8 PM THIS EVENING TO 11 AM MST THURSDAY WYZ003. && SHORT TERM...SKRBAC LONG TERM...ALLEN AVIATION...ALLEN FIRE WEATHER...SKRBAC
Hazardous weather outlook, Jan 4, 5:00 AM MST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MST WED JAN 4 2012 WYZ001>020-022>030-051300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MST WED JAN 4 2012 ...HIGH WIND WATCH FOR THE CODY FOOTHILLS LATE TONIGHT AND THURSDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT HIGH WINDS ARE POSSIBLE ALONG THE CODY FOOTHILLS LATE TONIGHT AND THURSDAY MORNING. WEST WINDS MAY INCREASE TO 35 TO 45 MPH WITH GUSTS TO 60 MPH DURING THIS TIMEFRAME WITH EVEN STRONGER GUSTS OF 70 MPH POSSIBLE ON THE WEST SIDE OF CLARK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HIGH WINDS ARE POSSIBLE IN THE CODY FOOTHILLS THROUGH MIDDAY THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
Nearby
High Wind Warnings in Wyoming, 2012Every high wind warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.